How to Avoid the Caffeine Withdrawal Headache

Written by mara shannon
  • Share
  • Tweet
  • Share
  • Email

Headaches are a common side effect of caffeine withdrawal, a result of suddenly cutting back on your caffeine consumption. According to a 2004 study by Roland Griffiths, Ph.D., of Johns Hopkins University and Laura Juliano, Ph.D., of American University, 50 per cent of people who cut back on caffeine experience withdrawal headaches, and 13 per cent experience headaches, anxiety and other side effects severe enough to cause significant stress and inability to function.

Caffeine headaches can last as long as nine days and appear even when stopping a very small caffeine intake, such as one cup of coffee. Symptoms can be decreased or prevented by gradually cutting back on caffeine consumption.

Skill level:

Other People Are Reading

Things you need

  • Coffee
  • Chocolate
  • Pain relievers
  • Decaf and/or herbal tea (optional)

Show MoreHide


  1. 1

    Take note of how much caffeine you consume in a day. One six-ounce cup of coffee contains about 100 mg caffeine. The same amount of tea or cola contains about half as much, and an average-sized bar of milk chocolate contains about 10 mg. Some medications, such as pain relievers, contain caffeine.

  2. 2

    Reduce your caffeine intake gradually over the span of several days. If you normally drink six cups of coffee a day (600 mg caffeine), cut back by half a cup of coffee (50 mg caffeine) each day. When you get down to zero cups of coffee, eat a chocolate bar instead for one or two days to give yourself a small dose of caffeine.

  3. 3

    Get more sleep. The temporary alertness that caffeine provides is no substitute for a good night's sleep. Being tired and feeling unfocused can tempt you to increase your caffeine intake again, which can, in a vicious cycle, cause trouble sleeping, prompting further caffeine use.

  4. 4

    Take pain relievers. Caffeine headache symptoms usually show up 12 to 20 hours after you last had caffeine and reach their worst point after about 48 hours. Take a pain reliever such as ibuprofen (but not one containing caffeine) when you first start to feel your symptoms, instead of waiting for the headache to get out of hand.

  5. 5

    Prevent future caffeine withdrawal by limiting your caffeine intake. Replace coffee with decaf or herbal tea and keep careful track of the caffeine content in your food, drink and medication.

Don't Miss

  • All types
  • Articles
  • Slideshows
  • Videos
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the site, you consent to the use of cookies. For more information, please see our Cookie policy.